Journal of Mathematical Chemistry

, Volume 53, Issue 7, pp 1592–1607 | Cite as

A Haar wavelet-finite difference hybrid method for the numerical solution of the modified Burgers’ equation

  • Ö. Oruç
  • F. Bulut
  • A. Esen
Original Paper


In this paper, we investigate the numerical solutions of one dimensional modified Burgers’ equation with the help of Haar wavelet method. In the solution process, the time derivative is discretized by finite difference, the nonlinear term is linearized by a linearization technique and the spatial discretization is made by Haar wavelets. The proposed method has been tested by three test problems. The obtained numerical results are compared with the exact ones and those already exist in the literature. Also, the calculated numerical solutions are drawn graphically. Computer simulations show that the presented method is computationally cheap, fast, reliable and quite good even in the case of small number of grid points.


Haar wavelet method Modified Burgers’ equation Linearization Finite differences Numerical solution 



We would like to thank the reviewers for their invaluable suggestions towards the improvement of the paper.


  1. 1.
    H. Bateman, Some recent researches on the motion of fluids. Mon. Weather Rev. 43, 163–170 (1915)CrossRefGoogle Scholar
  2. 2.
    J.M. Burgers, A mathematical model illustrating the theory of turbulence. Adv. Appl. Mech. 1, 171–199 (1948)CrossRefGoogle Scholar
  3. 3.
    E. Hopf, The partial differential equation \(u_{t}+uu_{x}=\mu u_{xx}\). Comm. Pure Appl. Math. 3, 201–230 (1950)CrossRefGoogle Scholar
  4. 4.
    J.D. Cole, On a quasilinear parabolic equation occurring in aerodynamics. Quart. Appl. Math. 9, 225–236 (1951)Google Scholar
  5. 5.
    E.L. Miller, Predictor–corrector studies of Burgers’ model of turbulent flow, M.S. Thesis, (University of Delaware, Newark, DE, 1966)Google Scholar
  6. 6.
    R.C. Mittal, P. Singhal, Numerical solution of Burgers’ equation. Commun. Numer. Methods Eng. 9, 397–406 (1993)CrossRefGoogle Scholar
  7. 7.
    S. Kutluay, A. Esen, I. Dag, Numerical solutions of the Burgers’ equation by the least-squares quadratic B-spline finite element method. J. Comput. Appl. Math. 167, 21–33 (2004)CrossRefGoogle Scholar
  8. 8.
    S. Kutluay, A. Esen, A lumped Galerkin method for solving the Burgers’ equation. Int. J. Comput. Math. 81(11), 1433–1444 (2004)CrossRefGoogle Scholar
  9. 9.
    O.V. Vasilyev, S. Paolucci, A dynamically adaptive multilevel wavelet collocation method for solving partial differential equations in a finite domain. J. Comput. Phys. 125, 498–512 (1996)CrossRefGoogle Scholar
  10. 10.
    M.A. Ramadan, T.S. El-Danaf, Numerical treatment for the modified Burgers’ equation. Math. Comput. Simul. 70, 90–98 (2005)CrossRefGoogle Scholar
  11. 11.
    M.A. Ramadan, T.S. El-Danaf, F.E.I. Abd Alaal, A numerical solution of the Burgers’ equation using septic B-splines. Chaos Soliton Fract. 26, 795–804 (2005)CrossRefGoogle Scholar
  12. 12.
    B. Saka, I. Dag, A numerical study of the Burgers’ equation. J. Frankl. Inst. 345, 328–348 (2008)CrossRefGoogle Scholar
  13. 13.
    T. Roshan, K.S. Bhamra, Numerical solutions of the modified Burgers’ equation by Petrov–Galerkin method. Appl. Math. Comput. 218, 3673–3679 (2011)CrossRefGoogle Scholar
  14. 14.
    D. Irk, Sextic B-spline collocation method for the modified Burgers’ equation. Kybernetes 38(9), 1599–1620 (2009)CrossRefGoogle Scholar
  15. 15.
    A.G. Bratsos, in HERCMA 2009: An Implicit Numerical Scheme for the Modified Burgers’ Equation. Hellenic-European Conference on Computer Mathematics and its Applications, vol. 9, 24–26 September 2009, Athens, GreeceGoogle Scholar
  16. 16.
    A.G. Bratsos, A fourth-order numerical scheme for solving the modified Burgers’ equation. Comput. Math. Appl. 60, 1393–1400 (2010)CrossRefGoogle Scholar
  17. 17.
    A.G. Bratsos, L.A. Petrakis, An explicit numerical scheme for the modified Burgers’ equation. Int. J. Numer. Methods Biomed. Eng. 27, 232–237 (2011)CrossRefGoogle Scholar
  18. 18.
    R.S. Temsah, Numerical solutions for convection–diffusion equation using El- Gendi method. Commun. Nonlinear Sci. Numer. Simul. 14, 760–769 (2009)CrossRefGoogle Scholar
  19. 19.
    A. Griewank, T.S. El-Danaf, Efficient accurate numerical treatment of the modified Burgers’ equation. Appl. Anal. 88(1), 75–87 (2009)CrossRefGoogle Scholar
  20. 20.
    Y. Duan, R. Liu, Y. Jiang, Lattice Boltzmann model for the modified Burgers’ equation. Appl. Math. Comput. 202, 489497 (2008)Google Scholar
  21. 21.
    Z. Rong-Pei, Y. Xi-Jun, Z. Guo-Zhong, Modified Burgers’ equation by the local discontinuous Galerkin method. Chin. Phys. B 22(3), 030210 (2013)CrossRefGoogle Scholar
  22. 22.
    C. Chen, C.H. Hsiao, Haar wavelet method for solving lumped and distributed parameter systems. IEE Proc. Control Theory Appl. 144, 87–94 (1997)CrossRefGoogle Scholar
  23. 23.
    U. Lepik, Numerical solution of differential equations using Haar wavelets. Math. Comput. Simul. 68, 127–143 (2005)CrossRefGoogle Scholar
  24. 24.
    U. Lepik, Numerical solution of evolution equations by the Haar wavelet method. Appl. Math. Comput. 185, 695–704 (2007)CrossRefGoogle Scholar
  25. 25.
    U. Lepik, Solving PDEs with the aid of two-dimensional Haar wavelets. Comput. Math. Appl. 61, 1873–1879 (2011)CrossRefGoogle Scholar
  26. 26.
    I. Çelik, Haar wavelet method for solving generalized Burgers–Huxley equation. Arab J. Math. Sci. 18(1), 25–37 (2012)CrossRefGoogle Scholar
  27. 27.
    I. Çelik, Haar wavelet approximation for magnetohydrodynamic flow equations. Appl. Math. Model. 37, 3894–3902 (2013)CrossRefGoogle Scholar
  28. 28.
    R. Jiwari, A Haar wavelet quasilinearization approach for numerical simulation of Burgers’ equation. Comput. Phys. Commun. 183, 2413–2423 (2012)CrossRefGoogle Scholar
  29. 29.
    H. Kaura, R.C. Mittal, V. Mishra, Haar wavelet approximate solutions for the generalized Lane–Emden equations arising in astrophysics. Comput. Phys. Commun. 184, 2169–2177 (2013)CrossRefGoogle Scholar
  30. 30.
    Z. Shi, Y. Cao, Q.J. Chen, Solving 2D and 3D Poisson equations and biharmonic equations by the Haar wavelet method. Appl. Math. Model. 36, 5143–5161 (2012)CrossRefGoogle Scholar
  31. 31.
    C.F. Chen, C.-H. Hsiao, Wavelet approach to optimising dynamic systems. IEE Proc. Control Theory Appl. 146(2), 213–219 (1999)CrossRefGoogle Scholar
  32. 32.
    S.G. Rubin, R.A. Graves, Cubic spline approximation for problems in fluid mechanics (NASA TR R-436, Washington, 1975)Google Scholar
  33. 33.
    J.D. Hunter, Matplotlib: a 2D graphics environment. Comput. Sci. Eng. 9(3), 90–95 (2007)CrossRefGoogle Scholar
  34. 34.
    P.L. Sachdev, Ch. Srinivasa Rao, B.O. Enflo, Large-time asymptotics for periodic solutions of the modified Burgers’ equation. Stud. Appl. Math. 114, 307–323 (2005)CrossRefGoogle Scholar
  35. 35.
    C. Basdevant, M. Deville, P. Haldenwang, J.M. Lacroix, Spectral and finite difference solutions of the Burgers’ equation. Comput. Fluids 14, 23–41 (1986)CrossRefGoogle Scholar

Copyright information

© Springer International Publishing Switzerland 2015

Authors and Affiliations

  1. 1.Department of Mathematicsİnonu UniversityMalatyaTurkey
  2. 2.Department of Physicsİnonu UniversityMalatyaTurkey

Personalised recommendations